Colorado, 2017

Hail in Colorado, September 15, 2017

September 15, 2017 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced dime size hail near Firestone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced dime size hail near Firestone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 8:14 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 15, 8:14 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
914 PM MDT Fri Sep 15 2017

.UPDATE...
Issued at 903 PM MDT Fri Sep 15 2017

Upper trof over northern rockies and associated jet streak and
cold front will move across Northern Colorado this evening and
overnight. Already, cold front just moving into Northern sections
of the Denver area with winds shifting to the North and Northeast
at 15 to 25 mph. Isolated to scattered showers and thunderstorms
also developing along and behind the front and have added isolated
coverage of storms further south than previously indicated.
Showers also increasing over the mountains with some light snow
accum possible over higher elevations. Still expect stratus to
develop later tonight over the plains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 347 PM MDT Fri Sep 15 2017

Forecast is looking good. Only minor changes at this time for
cloud cover, slightly cooler temperatures tonight and Saturday,
and a little more wind behind the front during the night.

A shortwave trough will move over the Rockies this evening. There
is a band of moisture with the trough that should bring scattered
showers to the central mountains, and a better organized batch of
showers to areas north of Berthoud Pass. There is also a little
cooling, so the snow level will likely fall to between 9 and 10
thousand feet. With warm air and surface temperatures, we expect
that accumulations will mainly be above pass levels. Meanwhile a
cold front will move across northeastern Colorado this evening.
This front was pushed northward a bit by the lead shortwave this
morning, but is now accelerating southward. Northeast Wyoming has
stratus and scattered showers with temperatures in the 40s. The
moisture should be thinner when it gets here, but enough for
stratus Saturday morning, and a chance of showers overnight and
early Saturday in plains areas near the northern border.
Temperature forecast for Saturday is based on the assumption that
the stratus will be thin enough to break up around midday. If that
happens more slowly it will be cooler.

.LONG TERM...(Saturday night through Friday)
Issued at 347 PM MDT Fri Sep 15 2017

30 to 50 knot jet level west to southwesterly flow is progged for
the CWA Saturday night through Sunday night. A weakening upper
trough moves across early Monday. The west to southwesterly flow
aloft returns later Monday and Monday night. The QG Omega fields
show downward motion Saturday evening, then weak upward energy the
rest of Saturday night through Sunday night. Weak downward motion
is progged Monday, then weak upward Monday night. Models keep
easterly low level winds for the plains much of Saturday night.
South and southeasterly winds are forecast on Sunday, then normal
drainage Sunday night. There are more southeasterly winds for
Monday then drainage Monday night. Moisture is limited Saturday
evening, then it increases Sunday afternoon and evening. It is
pretty dry Monday and Monday night. There is some CAPE around
over the southern half of the CWA Saturday evening. On Saturday
evening. SUnday there is pretty good CAPE over the eastern
mountains, foothills and western plains. There is very little CAPE
around Monday and Monday night. QPF fields have a tad of
measurable rainfall over the eastern half of the CWA Saturday
night. There is better coverage late day Sunday for much of the
CWA. Monday and Monday night are dry. For pops, will go with
0-20%s Saturday night, 10-40%s for late day Sunday and nothing on
Monday. For temperatures, Sunday's highs are 0-1.5 C warmer than
Saturday's. Monday's highs warm up 2-5 C over Sunday's. For the
later days, Tuesday through Friday, models have southwesterly flow
aloft on Tuesday. An upper trough moves across Tuesday night into
Wednesday, then more southwesterly flow aloft dominates Thursday
and Friday. The best chance of precipitation is with the upper
trough is on Wednesday. Temperatures stay pretty warm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 903 PM MDT Fri Sep 15 2017

cold front moving into KDEN right snow with gusts up to 25kt and
will move into BJC/APA during the next hour. Isolated showers and
thunderstorms have developed at KAPA but won't include into other
terminals given isolated coverage of storms. Still looking for
stratus to develop later tonight behind the front, sometime after
09z.

&&

.FIRE WEATHER...
Issued at 347 PM MDT Fri Sep 15 2017

The weekend will be dry but cooler. Southwest winds aloft will
bring warm and very dry weather for the early part of next week.
Breezy conditions are likely, especially in the foothills and
west of the Front Range. A windy day is possible, more likely in
the middle of the week. Red Flag conditions are possible with the
main question mark the amount and timing of the wind. Any
thunderstorm activity should be very limited.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Entrekin
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Sep 15, 10:09 AM MST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Fri Sep 15 2017

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Fri Sep 15 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
over the mountains. The showers will spread onto the plains
near the northern Colorado border this afternoon and evening, with
only a slight chance of showers further south. The main threats
from storms today will be wind gusts of 35 to 50 mph and
lightning. Low humidities and wind gusts to 30 mph will create
high fire danger over areas from South Park through Castle Rock
and Limon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a cool day Saturday, it will be a little warmer Sunday with
only a slight chance of showers and thunderstorms. For early next
week it will be dry with above normal temperatures and increasing
fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
September 15, 9:45 PM MST
Where
Weld County, 2.07 mi N of Firestone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -104.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719449.